Texas, 2012

Hail in Texas, January 10, 2012

January 10, 2012 · NWS SHV · 3 events in 2 counties and zones

A vigorous upper level low pressure system moved out of the Texas Hill Country and into Central Texas during the morning hours of January 10th. Very cold temperatures aloft resulted in steep temperature lapse rates across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level low pressure system moved out of the Texas Hill Country and into Central Texas during the morning hours of January 10th. Very cold temperatures aloft resulted in steep temperature lapse rates across the region. As storms developed, some of these storms produced large hail across portions of Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 10, 5:15 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 10, 5:15 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 AM CST TUE JAN 10 2012

.DISCUSSION...

THIS MORNING A SURFACE LOW WAS CENTERED OVER S9SOUTHWEST LOUISIANA
AND SOUTHEAST TEXAS WITH A NEARLY STATIONARY FRONTAL BOUNDARY
REACHING OFF TO THE NORTHEAST FROM ITS CENTER INTO CENTRAL MISSISSIPPI
AND NORTHERN ALABAMA. A COLD FRONT TRAILED SOUTH FROM THE LOW INTO
THE GULF OF MEXICO SOUTH OF KLCH...WHILE A SURFACE TROUGH REACHED
TO THE NORTHWEST ACROSS EAST AND NORTH CENTRAL TEXAS. THE UPPER LOW
WAS CENTERED OVER NORTH TEXAS JUST SOUTHWEST OF THE DALLAS/FT
WORTH METROPLEX. SHOWERS AND THUNDERSTORMS WERE OCCURRING ACROSS THE
FRONTAL BOUNDARIES AND THE SURFACE LOW TO THE SOUTH AND UP ACROSS
EAST AND NORTHEAST TEXAS...EXTREME NORTHWEST LOUISIANA AND INTO
SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA WITH THE SURFACE TROUGH
AND AROUND THE BACK SIDE OF THE UPPER LOW AND COMMA HEAD IN THE
DIVERGENCE AREA UPPER JET NEAR THE RED RIVER. THE RAIN AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE WITH THE SURFACE
LOW AND FRONTAL BOUNDARIES AS THEY LIFT OFF TO THE NORTHEAST
CROSSING THE MISSISSIPPI RIVER BY LATE THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS...AND FOLLOWED BY THE UPPER LOW AFTER MIDNIGHT
OVER THE DELTA REGION OF NORTHEAST LOUISIANA. HAVE DROPPED THE
FLASH FLOOD WATCH FOR THE AREA FROM DEEP EAST TEXAS ACROSS LOWER
PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA...EVEN THOUGH THERE
WILL BE AN ADDITIONAL ONE TO TWO INCHES OVER PARTS OF LOUISIANA.
ANOTHER COLD FRONT WILL BE MOVING INTO THE FOUR STATE REGION
OVERNIGHT WEDNESDAY BUT WILL HAVE THIS SYSTEM COMING THROUGH DRY
WITH HIGH PRESSURE BUILDING IN BEHIND IT...RETURNING FREEZING
TEMPERATURES FOR THE LAT HALF OF THE WORK WEEK. WILL DEVIATE FROM
MODEL TEMPERATURES OF GFS FOR THE WEEKEND AND BLEND BETWEEN THE
ECMWF AND GFS NUMBERS. WILL ALSO KEEP WEATHER DRY UNTIL SUNDAY
NIGHT WHEN RAIN CHANCES RETURN. /06/

&&

.AVIATION...

LIFR/IFR CIGS/VSBY WITH FG/BR/DZ TO CONTINUE THROUGH 18Z...WITH
PRECIPITATION FORECAST TO GRADUALLY DECREASE AFTER 11/00Z. CEILINGS
TO REMAIN ACROSS AREA TERMINALS WITH SOME IMPROVEMENT POSSIBLE AFTER
11/06Z. OTHERWISE...WEST TO NORTHWEST WINDS 10 KNOTS TO PREVAIL
ACROSS AREA TERMINALS THROUGH THE FORECAST PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  42  62  37  50 /  80  30   0   0   0
MLU  66  45  60  39  52 / 100  30  10   0   0
DEQ  51  37  57  29  45 / 100  40   0   0   0
TXK  54  40  58  33  47 /  90  30   0   0   0
ELD  60  43  57  35  47 / 100  40  10   0   0
TYR  49  38  63  33  48 /  80  20   0   0   0
GGG  52  39  63  35  49 /  80  20   0   0   0
LFK  56  40  66  38  51 /  50  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/05
Hazardous weather outlook, Jan 10, 6:25 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 AM CST TUE JAN 10 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
625 AM CST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
SPREAD ACROSS MUCH OF THE FOUR STATE REGION TODAY AND FOR MUCH
OF THE OVERNIGHT HOURS...AHEAD OF A STRONG UPPER LEVEL STORM
SYSTEM OVER NORTH TEXAS...AND NEAR A SURFACE LOW PRESSURE SYSTEM
CENTERED OVER SOUTHERN LOUISIANA WITH A NEARLY STATIONARY FRONTAL
BOUNDARY REACHING TO THE NORTHEAST...A COLD FRONT TRAILING SOUTH
FROM THE LOW/S CENTER INTO THE GULF OF MEXICO...AND AN INVERTED SURFACE
TROUGH STRETCHING TO THE NORTHWEST ACROSS NORTH TEXAS. SOME OF
THE HEAVIER SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...FROM NORTHWEST AND NORTH
CENTRAL LOUISIANA INTO SOUTH CENTRAL ARKANSAS...AND FROM SOUTHWEST
ARKANSAS WEST INTO EXTREME NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA.
WITH THE SOILS NEAR SATURATION OVER PARTS OF DEEP EAST TEXAS INTO
LOWER SECTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA...MINOR
FLOODING OF URBAN AND LOW LYING AND POOR DRAINAGE AREAS WILL BE
POSSIBLE. SOILS ARE ALREADY NEAR SATURATION FROM RAINFALL
AMOUNTS OF TWO TO FIVE INCHES WITH ISOLATED AMOUNTS TO NEAR SIX
INCHES FROM PREVIOUS RAINS. ADDITIONAL AMOUNTS OF ONE TO TWO
INCHES WILL BE POSSIBLE BUT SPREAD OUT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SURFACE HIGH PRESSURE WILL BE BUILDING SOUTH ACROSS THE REGION
DURING THE LATE HALF OF THE WORK WEEK WITH FREEZING TEMPERATURES
RETURNING TO MANY LOCATIONS NORTHWEST OF THE INTERSTATE 30 CORRIDOR
WEDNESDAY NIGHT AND AREA WIDE FOR THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL WILL NOT BE NEEDED TODAY OR TONIGHT.

06

In the hours before

Special weather statement, Jan 10, 7:27 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
727 AM CST TUE JAN 10 2012

TXZ108>110-124-101430-
CAMP-FRANKLIN-TITUS-WOOD-
727 AM CST TUE JAN 10 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...TITUS...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     LEESBURG...MOUNT VERNON...NEWSOME...PURLEY...SCROGGINS AND
     WINNSBORO...

AT 724 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A THUNDERSTORM 7 MILES NORTHEAST OF HAINESVILLE...OR 12
MILES SOUTH OF WINNSBORO...MOVING NORTH AT 35 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

05
Special weather statement, Jan 10, 7:32 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
732 AM CST TUE JAN 10 2012

TXZ110>112-125-126-137-138-101430-
CAMP-CASS-GREGG-HARRISON-MARION-MORRIS-UPSHUR-
732 AM CST TUE JAN 10 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON...MARION...MORRIS...UPSHUR...CASS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CEDAR SPRINGS...DAINGERFIELD...DIANA...HUGHES SPRINGS...
     JENKINS...LONE STAR AND ORE CITY...

AT 730 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A THUNDERSTORM 5 MILES SOUTH OF DIANA...OR 7 MILES NORTH
OF LONGVIEW...MOVING NORTH AT 35 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

05
Special weather statement, Jan 10, 8:03 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
803 AM CST TUE JAN 10 2012

TXZ097-112-101445-
BOWIE-CASS-
803 AM CST TUE JAN 10 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 AM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     CASS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...BIVINS...LINDEN...MAUD...QUEEN CITY AND REDWATER...

AT 800 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LINDEN...OR 13 MILES WEST OF
ATLANTA...MOVING NORTH AT 40 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

05

The radar

The Shreveport radar (KSHV), 79 km away, was scanning. The volume nearest the first event began at 14:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cass

When
January 10, 8:05 AM CST
Where
Cass County, 0.69 mi S of Atlanta Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.090, -94.200

Nickel to quarter sized hail covered the ground southwest of Atlanta, Texas.

Hail, Cass

When
January 10, 8:30 AM CST
Where
Cass County, 4.83 mi WNW of Springdale
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.250, -94.180

Hail, Bowie

When
January 10, 8:45 AM CST
Where
Bowie County, 2.31 mi W of Hooks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.470, -94.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353779, 353780, 353781.